Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 164, NWS Dodge City, KS

August 8, 2003Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2003, 9:06 PM CDT for Morton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 9:06 PM CDT (02:06 UTC)
Expired
Aug 8, 2003, 9:45 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 090206
SVRDDC
KSC129-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
906 PM CDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF RICHFIELD...MOVING SOUTH AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  RICHFIELD AT 920 PM CDT
  ROLLA AT 935 PM CDT
  WILBURTON AT 940 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.


LAT...LON 3738 10202 3699 10201 3701 10157 3738 10157

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:55 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 8, 2:55 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT FRI AUG 8 2003

DAYS 1-2...
MAIN QUESTION WILL BE CONVECTION AND ITS IMPACT ON TEMPERATURES.

THE 12Z DIAGNOSTICS INDICATE NO CHANGE IN THE BASE STATE OF THE
GENERAL CIRCULATION. IN THE HIGH LEVELS TODAY A WEAK SUBTROPICAL
FETCH CONTINUES TO BRING A MOIST PLUME ACROSS THE DESERT SOUTHWEST
AND THROUGH COLORADO WITH SEVERAL WAVES EMBEDDED IN THE FLOW AS SEEN
ON WATER VAPOR. 60S DEWPOINTS ACROSS MUCH OF KANSAS COUPLED WITH
WARM TEMPERATURES SHOULD PRODUCE ESCALATING CAPE THROUGHOUT THE
AFTERNOON AND THE OLD POLAR FRONT REMAINS DRAPED ACROSS EAST
COLORADO INTO THE TEXAS PANHANDLE WITH THE MID TROPOSPHERIC
BAROCLINIC ZONE ACROSS MY FORECAST AREA CONTINUING TO ASSIST
CONVECTION. WILL LOOK FOR MULTICELLULAR CONVECTION FIRING OVER
COLORADO TO WORK EAST INTO MY ZONES THIS EVENING AND OVERNIGHT WITH
A DECENT CHANCE FOR SOME SIGNIFICANT AND MUCH NEEDED RAIN IN MOST
AREAS. WET BULB ZEROS LOOK PRETTY HIGH BUT NOT HIGH ENOUGH TO
PRECLUDE HAIL WITH LARGEST STORMS. DRY LAYERS BELOW THE HIGH PLAINS
STORMS MIGHT ALSO PRODUCE SOME WIND.

MODEL PRECIPITATION FORECASTS APPEAR SLIGHTLY BETTER TODAY IN
CAPTURING EARLY CONVECTION, BUT THE AREAL EXTENT AND PHYSICAL
LOCATIONS ARE OFF BY QUITE A BIT. AS A RESULT WILL BASE THIS
FORECAST MAINLY UPON OBSERVATIONAL DATA AND CONCEPTUAL MODELS.

FOR TEMPERATURES, COLD OUTFLOW FROM OVERNIGHT PRECIPITATION BOTH
NIGHTS SHOULD LIMIT HIGHS THE NEXT DAY. WILL GO MAINLY 80S SATURDAY
AND BACK INTO THE 90S FOR SUNDAY.

DAYS 3-7...
DIAGNOSTICS TODAY SHOWING WESTERLIES COLLAPSING FAVORING TROFING
OVER THE ERN PACIFIC THROUGH NEXT WEEK. AS A RESULT AFTER A BRIEF
WESTWARD SHIFT IN OUR RIDGE THE UPPER RIDGE SHOULD MOVE BACK INTO
THE PLAINS FROM MID WEEK TO LATE WEEK. AS A RESULT THE CURRENT
FORECAST LOOKS ON TRACK WITH HOT AND DRY WEATHER SO NO MAJOR CHANGES
PLANNED TO THE LATER PERIODS TODAY. DID BUMP TEMPS UP A FEW DEGREES
LATE WEEK GIVEN THE WITH THE RIDGE BUILDING EASTWARD AND THE COOL
BIAS OF THE MEX IN THE LATER PERIODS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 67 87 67 94 / 30 00 20 30
GCK 64 87 66 94 / 20 00 20 30
EHA 68 90 67 95 / 70 20 20 30
LBL 69 89 70 95 / 70 30 20 30
HYS 66 90 65 93 / 20 00 20 30
P28 70 90 72 94 / 00 30 20 30

.DDC...NONE.

JOHNSON/BURGERT
Hazardous weather outlook, Aug 8, 5:08 AM CDT, 15 hours 58 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO ORGANIZE LATE THIS AFTERNOON OVER EAST
CENTRAL COLORADO AND WEST CENTRAL KANSAS. THESE STORMS WILL MOVE
SOUTHEAST INTO SOUTHWEST KANSAS AS A LARGE COMPLEX OF STORMS DURING
THE EVENING AND OVERNIGHT HOURS AND BE CAPABLE OF PRODUCING HEAVY
RAINFALL. MANY AREAS OF SOUTHWEST KANSAS ARE EXPECTED TO SEE OVER ONE
QUARTER INCH OF RAINFALL WITH LOCALIZED AREAS SEEING UPWARDS OF AN
INCH OR MORE BY EARLY SATURDAY MORNING. THE LACK OF DEEP LAYER SHEAR
IN THE ATMOSPHERE WILL KEEP MOST THUNDERSTORMS BELOW SEVERE LIMITS,
HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS FOR SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME,
HOWEVER SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO
POTENTIAL HEAVY RAINFALL LATE THIS EVENING.

UMSCHEID

In the hours before

Local storm report, Aug 8, 8:33 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    15SW SYRACUSE             KS   0.88 IN HAIL
08/08/03   HAMILTON                       PUBLIC REPORT.

0809 PM    11NW JOHNSON CITY         KS   1.00 IN HAIL
08/08/03   STANTON                        PUBLIC REPORT.

0818 PM    10N MANTER                KS   1.00 IN HAIL
08/08/03   STANTON                        PUBLIC REPORT.

LEE
Local storm report, Aug 8, 8:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    MANTER                    KS   1.00 IN HAIL
08/08/03   STANTON                        SPOTTER REPORT.

0835 PM    MANTER                    KS   60 MPH TSTM GUST
08/08/03   STANTON                        SPOTTER REPORT.
                                          ESTIMATED.

LEE
Local storm report, Aug 8, 8:49 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    MANTER                    KS   70 MPH TSTM GUST
08/08/03   STANTON                        SPOTTER REPORT.
                                          ESTIMATED.
                                          3 INCH TREE LIMB
                                          BROKEN.

LEE
Local storm report, Aug 8, 8:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2S JOHNSON CITY           KS   1.00 IN HAIL
08/08/03   STANTON                        SPOTTER REPORT.

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:36 PM CDTSevere Thunderstorm WarningDDCHamilton39 min
Aug 8, 8:02 PM CDTSevere Thunderstorm WarningDDCStanton43 min
Aug 8, 8:40 PM CDTSevere Thunderstorm WarningDDCStanton50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.